Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Brownsville, TX

July 3, 2006Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 3, 2006, 6:33 PM CDT for Hidalgo County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 6:33 PM CDT (23:33 UTC)
Expired
Jul 3, 2006, 8:30 PM CDT
In force
117 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 112 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2006-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2006-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 032336
FFWBRO
TXC215-040130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
633 PM CDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL HIDALGO COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITY OF MCCOOK

* UNTIL 830 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM AN AREA OF STRONG THUNDERSTORMS OVER 
  WEST CENTRAL HIDALGO COUNTY. THESE STORMS ARE PRODUCING RAINFALL   
  RATES OF 2 TO 3 INCHES AN HOUR IN SOME LOCATIONS WITH ISOLATED     
  AREAS POSSIBLY RECEIVING FROM 3 TO 5 INCHES IN AN HOUR. THESE      
  STORMS ARE SLOWLY BUILDING SOUTHEAST AND WILL LIKELY MOVE INTO     
  SOUTHERN AND EASTERN HIDALGO COUNTY DURING THE NEXT ONE TO TWO     
  HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENITAS AND
  LA JOYA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 2660 9837 2624 9861 2620 9844 2652 9810

$$

SPEECE
3 follow-up statements
000 
WGUS74 KBRO 040040
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
736 PM CDT MON JUL 3 2006

TXC215-040130-
HIDALGO TX-
736 PM CDT MON JUL 3 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR WEST CENTRAL
HIDALGO COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS OVER PORTIONS OF WEST 
CENTRAL HIDALGO COUNTY. THE HEAVIEST RAINFALL WAS CONFINED TO THE LA 
JOYA AND SULLIVAN CITY AREAS.  THESE STORMS ARE MOVING SOUTHEAST AT 
AROUND 5 TO 10 MPH.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SULLIVAN
CITY...MCCOOK AND LA JOYA.

ALTHOUGH THE THUNDERSTORMS HAVE WEAKENED SOMEWHAT OVER WEST CENTRAL 
HIDALGO COUNTY...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE 
TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS 
WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 2660 9837 2624 9861 2620 9844 2652 9810

$$

SPEECE
000 
WGUS74 KBRO 040132
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CDT MON JUL 3 2006

TXC215-040140-
HIDALGO TX-
830 PM CDT MON JUL 3 2006

...THE FLASH FLOOD WARNING FOR WEST CENTRAL HIDALGO COUNTY EXPIRES AT
830 PM CDT...

AT 830 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN 
PRODUCING THUNDERSTORMS THAT WERE OVER WEST CENTRAL HIDALGO COUNTY 
HAVE DISSIPATED OR HAVE MOVE SOUTHEAST OUT OF THE WARNING AREA.  
ACCORDINGLY...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM.  

LAT...LON 2660 9837 2624 9861 2620 9844 2652 9810

$$

SPEECE
000 
WGUS74 KBRO 040134
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
833 PM CDT MON JUL 3 2006

TXC215-040143-
HIDALGO TX-
833 PM CDT MON JUL 3 2006

...THE FLASH FLOOD WARNING FOR CENTRAL HIDALGO COUNTY EXPIRES AT 830
PM CDT...

AT 830 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN 
PRODUCING THUNDERSTORMS THAT WERE OVER CENTRAL HIDALGO COUNTY HAVE 
WEAKENED.  ACCORDINGLY...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 
PM.  

LAT...LON 2626 9835 2620 9788 2644 9788 2652 9820

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:40 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
240 PM CDT MON JUL 3 2006

.DISCUSSION...ONCE AGAIN...SHORT RANGE GUIDANCE KEEPS PERSISTENT 500
MB LOW OVER WEST TEXAS MEANDERING AROUND THE STATE OVER THE NEXT
COUPLE OF DAYS.  BOTH THE ETA AND GFS WANT TO DRIFT THIS LOW BACK TO
THE EAST AND EVENTUALLY BACK SOUTHEAST TOWARDS THE BRO CWA ON
WEDNESDAY WITH THE GFS SHOWING THE LOW FURTHER.  THIS DIFFERENCE IN
POSITIONING BETWEEN THE TWO MODELS YIELDS UP A MUCH DRIER GFS RUN IN
COMPARISON TO THE ETA. BELIEVE THAT THE GFS IS DRYING THINGS OUT A
BIT TOO FAST AND CONSIDERING THE HIGH PWATS AROUND THE REGION...WILL
GO WITH A BLEND OF THE MAV AND MET POPS KEEPING SOME MENTION OF RAIN
CHCS IN THE SHORT TERM. THE RECENT QPF OUTLOOKS FROM HPC CONTINUE TO
PLACE THE MIDDLE AND UPPER TEXAS COASTLINES IN THE MOST FAVORABLE
POSITION FOR HEAVIER RAINFALL WHERE LOW LEVEL INFLOW AND CONVERGENCE
APPEARS THE MOST FAVORABLE.  SO CONSIDERING THESE OUTLOOKS AND THE
CURRENT NUMERICAL GUIDANCE...WILL HOLD OFF ON THE FFA AT THE
MOMENT.  SINCE THE MET GUIDANCE IS WETTER...THE MET TEMPS ARE A
LITTLE BIT COOLER COMPARITIVELY TO THE MAV NUMBERS. DESPITE
THIS...TEMPERATURE FORECAST GUIDANCE LOOKS REASONABLE FROM BOTH
MODELS AND WILL STICK FAIRLY CLOSE TO THIS OVERALL TREND.  THE
POSITIONING OF THIS UPPER LOW REMAINS A LITTLE QUESTIONABLE IN THE
LONGER RANGE GUIDANCE AS THE GFS AND THE ECMWF SHOW QUITE A BIT OF
DIFFERENCE IN THE OVERALL HANDLING OF THIS FEATURE.  THE GFS KEEPS
THE LOW WANDERING AROUND SOUTH CENTRAL TEXAS INTO THURSDAY
EVENTUALLY SHEARING OUT THE FEATURE TO THE WEST AS 500 MB RIDGING
BUILDS INTO THE WESTERN GULF OF MEXICO.  THE ECMWF SHOWS A WETTER
SCENARIO FOR DEEP SOUTH TEXAS WITH THE 500 MB LOW SITUATED FURTHER
SOUTH OF BRO.  DESPITE THE DIFFERENCES IN THE TWO MODELS...WILL
CONTINUE TO MENTION CHC POPS FOR MUCH OF THE EXTENDED RANGE PERIODS
AS TROPICAL MOISTURE WILL LIKELY REMAIN POOLED OVER PORTIONS OF THE
REGION DUE TO THE CLOSER PROXIMITY OF THIS UPPER LOW.  THE CURRENT
MEX TEMP GUIDANCE STAYS PRETTY CLOSE TO PERSISTENCE INTO THE LONGER
RANGE AND THIS LOOKS OK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  92  80  92  80 /  30  40  40  40  30
BROWNSVILLE          78  94  80  95  80 /  30  40  40  40  30
HARLINGEN            77  95  78  96  79 /  30  40  40  40  30
MCALLEN              78  97  79  98  79 /  30  40  40  40  30
RIO GRANDE CITY      77  97  78  99  79 /  30  40  40  40  30
SOUTH PADRE ISLAND   79  90  80  90  81 /  30  40  40  40  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

FXC EXPERIMENTAL FORECAST GRAPHICS ARE AVAILABLE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO/FXC/FXC.HTM

SYNOPTIC/GRIDS/MARINE/AVIATION...60/LERMAN
MESO/FXC...ABBOTT
Hazardous weather outlook, Jul 3, 5:40 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 PM CDT MON JUL 3 2006

TXZ248>257-041100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
540 PM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
DEEP SOUTH TEXAS THROUGHOUT THE EARLY EVENING HOURS. TORRENTIAL
TROPICAL RAINFALL ASSOCIATED WITH THIS ACTIVITY WILL PRODUCE
LOCALIZED FLOODING ON ROADWAYS AND IN LOW LYING AREAS PRIMARILY
ACROSS STARR...HIDALGO...WILLACY AND CAMERON COUNTIES. IN ADDITION
TO THE TORRENTIAL RAINS...AN ISOLATED SEVERE THUNDERSTORM IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH SUNDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AREAS. AND...THE MODERATE RISK OF RIP CURRENTS MAY CONTINUE...AS
MODERATE WINDS AND SEAS WILL PERSIST. NO OTHER HAZARDOUS WEATHER
IS ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLASH FLOODING OR ANY OTHER
SEVERE WEATHER THAT THEY OBSERVE TO THE NATIONAL WEATHER SERVICE
OFFICE IN BROWNSVILLE.

SPEECE

In the hours before

Local storm report, Jul 3, 6:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
608 PM CDT MON JUL 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     MCCOOK                  26.48N 98.38W
07/03/2006  E55 MPH          HIDALGO            TX   CO-OP OBSERVER

&&

TS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:07 PM CDTMarine Weather StatementBRO3 hr
Jul 3, 4:59 PM CDTSevere Thunderstorm WarningBROWillacy31 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.